Nexium Withdrawal

Posted by mwsa1945 @mwsa1945, Jun 20 10:42pm

I’ve been taking Nexium for well over 10-years and have stopped taking my daily 40mg capsule 4 days ago. Can I use Pepcid to replace the Nexium as it is an acid blocker and not a PPI during my withdrawal, or should I wean myself over a 2-3 month period to prevent acid rebound?

Interested in more discussions like this? Go to the Digestive Health group.

Hi @mwsa1945, I don't have any experience with Nexium but did find the following information on the topic. Hopefully other members will share their experience with tapering off of Nexium.

"People who have been using Nexium for a long time may suffer serious Nexium withdrawal symptoms when they stop taking it. Symptoms include heartburn, indigestion and regurgitation. Nexium or PPI withdrawal is called rebound acid hypersecretion (RAH)." — Nexium: https://www.drugwatch.com/proton-pump-inhibitors/nexium/.

"How long does it take to withdraw from Nexium?
day for 1-2 weeks, and then take one pill every other day for another 1-2 weeks. If tapering off over 2-4 weeks feels too fast, you may taper more gradually. It is okay to follow this plan for 8- 12 weeks." — Stopping your Proton Pump Inhibitor or “PPI”: https://www.rxfiles.ca/rxfiles/uploads/documents/deprescribing-ppi-patient-tool.pdf

REPLY

If you read Dr. Gundrys books you’ll never take a PPI again . You can google him too. https://www.amazon.com/Longevity-Paradox-Young-Ripe-Plant/dp/0062843397/ref=asc_df_0062843397/

REPLY

I suggest you follow the explanation in the document @johnbishop sent you https://www.rxfiles.ca/rxfiles/uploads/documents/deprescribing-ppi-patient-tool.pdf
So, I also suggest to taper Nexium off slowly and then you can take pepcid to manage any symptoms you experience in between. Since you've been taking 40 mg, you can also instead take 20 mg pills for a bit, or every other day. If you've been taking Nexium for years, what's a few more weeks… in order to reduce the acid rebound.

REPLY

@mwsa1945
I took it for two years and just stopped one day. Maybe I didn’t take it long enough to have withdrawals.
@rozy288
I wouldn’t believe anything that Gundrys has to say. He twists things around to benefit his own financial wants.
He comes out with new foods not to eat and then sells vitamins to replace those nutrients.
Rozy, you might want to read this.
https://www.mayoclinic.org/healthy-lifestyle/nutrition-and-healthy-eating/in-depth/supplements/art-20044894
Jake

REPLY
Please sign in or register to post a reply.
  Request Appointment